Winter Storm, Anderson
- When
- December 12, 9:30 PM CST to December 13, 11:00 AM CST
- Where
- Anderson forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
A winter storm brought 2 to 4 inches of snow to the area from the evening of the 12th to late morning on the 13th. Numerous vehicle accidents were reported.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A winter storm brought 2 to 4 inches of snow to the area from the evening of the 12th to late morning on the 13th. Numerous vehicle accidents were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 12, 4:25 PM CST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 425 PM CST FRI DEC 12 2003 .DISCUSSION.... WINTER POTENTIAL TONIGHT AND SATURDAY CONTINUES AS THE MAIN CONCERN. LATEST MODEL RUNS A BIT HEAVIER ON THE SNOW TOTALS THAN 00Z RUNS BUT OVERALL TREND OF EARLIER FORECAST APPEARS ON TRACK. HAVE PUSHED THE WINTER WEATHER ADVISORY A BIT FURTHER NORTH GIVEN A BIT HIGHER SNOW TOTALS EXPECTED. HOWEVER...CANT SEE HEAVY SNOW AMOUNTS EXCEPT LOCALLY IN EXTREME SOUTHEASTERN CWA. MIXING RATIOS PER GARCIA METHOD DO NOT SUPPORT HEAVY SNOW...CONVECTIVE POTENTIAL NOT TOO HIGH GIVEN CROSS SECTIONS OF EPV. IN ADDITION, PER EARLIER HPC DISCUSSION, CONVECTION TO OUR SOUTH MAY HELP LIMIT MOISTURE ADVECTION TO SOME EXTENT. LATEST RUN OF THE MESO-ETA WOULD SUPPORT A BIT HIGHER AMTS THAT WE NOW HAVE IN THE FCST. THE HIGHER AMOUNTS MAY BE A REFLECTION OF BETTER DYNAMICS THAN 12Z RUN FORECAST...PER HPC NOTATION EARLIER TODAY. ALL IN ALL...HAVE FOLLOWED ETA SOLUTION THIS FORECAST. THUS CLEARING MAY BE A BIT LATER THAN EARLIER FORECAST TOO SO MADE APPROPRIATE ADJUSTMENTS TO CLOUD FORECAST. NEXT PROBLEM APPEARS LATE MONDAY AND TUESDAY. RAIN TO SNOW TRANSITION APPEARS WILL BE RAPID MONDAY NIGHT. WITH SYSTEM APPEARING VERY PROGRESSIVE...HAVE CUT BACK ON EARLIER POPS LATER TUESDAY AND TUESDAY NIGHT. ALSO, NEXT RUN MAY BEG FOR HIGHER POPS MONDAY NIGHT...BUT WILL DEFER TO OVERNIGHT SHIFT ON THAT REGARD. LATER NEXT WEEK...WEDNESDAY THROUGH FRIDAY...SHOWS LITTLE IN THE WAY OF WEATHER. HOWEVER, AM HESITANT TO RAISE TEMPERATURES TOO MUCH TOO SOON GIVEN EXPECTED SNOW COVER AT THAT TIME. && .TOP...WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY BETWEEN MIDNIGHT AND NOON SATURDAY GENERALLY ALONG AND SOUTH OF I-70. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 434 PM CST FRI DEC 12 2003 KSZ008>012-020>024-026-034>040-054>056-058-059-131100- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 434 PM CST FRI DEC 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR LOCATIONS ALONG AND SOUTH OF I-70 BEGINNING LATE THIS EVENING. SNOW WILL BEGIN FALLING OVER THE AREA THIS EVENING. BY LATE TONIGHT...EXPECT ACCUMULATIONS OF 3 TO 5 INCHES ALONG AND SOUTH OF I-35...1 TO 4 INCHES FROM NEAR I-70 TO I-35...AND TWO INCHES OR LESS NORTH OF I-70. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE WINTER WEATHER ADVISORY WILL CONTINUE THROUGH MIDDAY SATURDAY. HOWEVER ADDITIONAL ACCUMULATIONS SHOULD BE MAINLY UNDER TWO INCHES. ANOTHER STORM SYSTEM WILL ENTER THE AREA LATE MONDAY AND TUESDAY. THIS STORM WILL BRING A MIX OF RAIN AND SNOW TO THE AREA MONDAY NIGHT WITH SNOW EXPECTED ON TUESDAY. IT IS TOO EARLY TO SAY HOW MUCH SNOW WILL FALL WITH THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
18 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336242, 5336243, 5336244, 5336245, 5336246, 5336247, 5336248, 5336249, 5336250, 5336251, 5336252, 5336253, 5336254, 5336255, 5336256, 5336257, 5336258, 5336531.